Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 28, 2002, 2:12 PM EDT for Hocking County, Ohio. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 2:12 PM EDT (18:12 UTC)
- Expired
- Apr 28, 2002, 3:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Hocking County, OH
The radar
The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 2:22 PM EDT | Hail 0.88 | Haydenville, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 11:45 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
128 WUUS51 KILN 281812 SVRILN OHC073-281900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 211 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOCKING COUNTY IN CENTRAL OHIO... * UNTIL 300 PM EDT... * AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF LOGAN...MOVING EAST AT 45 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LOGAN... HAYDENVILLE... UNION FURNACE... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:45 PM EDT, 27 minutes earlier.
Area forecast discussion, Apr 28, 1:45 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 145 PM EDT SUN APR 28 2002 HAVE REMOVED NW PORTION OF FCST AREA FROM ANY PRECIP MENTION AND CLEARED WATCH. DRIER AIR MARKING THE FRONT WILL CONTINUE OVER REGION AND COOLER TEMPS ARE ALREADY BEING ADVECTED IN. A FEW REPORTS BEHIND FRONT HAVE WINDS AROUND 40-50KTS. .ILN...WIND ADVISORY FOR ENTIRE FORECAST AREA TODAY TORNADO WATCH UNTIL 5 PM EDT CENTRAL AND SOUTHERN OHIO...NORTHEAST KENTUCKY FRANKS
In the hours before
Local storm report, Apr 28, 11:50 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1150 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1147 AM CENTERVILLE OH .75 INCH HAIL
04/28/02 MONTGOMERYSpecial weather statement, Apr 28, 11:52 AM EDT, 2 hours 20 minutes before
INZ074-075-080-KYZ089>100-OHZ026-044>046-052>056-061>065-070>074- 077>082-088-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1152 AM EDT SUN APR 28 2002 ...TORNADO WATCH IN EFFECT UNTIL 5 PM EDT (4 PM EST)... ...SEVERE THUNDERSTORMS POSSIBLE TODAY... A CENTER OF LOW PRESSURE WILL MOVE THROUGH THE LOWER GREAT LAKES TODAY. AN ACCOMPANYING COLD FRONT WILL PROGRESS EAST THROUGH THE OHIO VALLEY THIS AFTERNOON. A LARGE AREA OF WARM MOIST AIR WILL SWEEP AHEAD OF THIS FRONT...PROVIDING INSTABILITY FOR THE PRODUCTION OF STRONG THUNDERSTORMS ALONG THE FRONT. WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY STRONG...SO THE THUNDERSTORMS ARE EXPECTED TO BRING THESE WINDS IN CONTACT WITH THE GROUND. HAIL WILL ALSO BE POSSIBLE...ALONG WITH ISOLATED TORNADOS. THE STORM PREDICTION CENTER HAS PLACED NORTHERN KENTUCKY...ALONG WITH ALL OF OHIO SOUTHEAST OF A CINCINNATI TO COLUMBUS LINE...IN A MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY. THE REST OF THE AREA REMAINS IN A SLIGHT RISK. SPOTTER ACTIVATION IS NEEDED TODAY.
Special weather statement, Apr 28, 1:06 PM EDT, 1 hour 6 minutes before
OHZ026-044-052-053-281755- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 106 PM EDT SUN APR 28 2002 ...TORNADO WATCH CLEARED... ...WIND ADVISORY REMAINS IN EFFECT... THE COLD FRONT HAS MOVED THROUGH WEST CENTRAL OHIO AND THE NORTHERN MIAMI VALLEY. DRIER AIR MOVING IN ON STRONG WEST WINDS BEHIND THE FRONT WILL NOT ALLOW FOR THUNDERSTORMS. THEREFORE...THE TORNADO WATCH IN THIS AREA HAS BEEN CLEARED. HOWEVER...THE COLD AIR BEHIND THE FRONT WILL BE STRONG...AND DAMAGING WINDS 25 TO 35 MPH WITH POSSIBLE GUSTS TO 50 MPH REMAIN POSSIBLE THIS AFTERNOON INTO THE EVENING HOURS. A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT.
Special weather statement, Apr 28, 1:22 PM EDT, 50 minutes before
OHZ061-062-070>072-281755- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 122 PM EDT SUN APR 28 2002 ...TORNADO WATCH CLEARED... ...WIND ADVISORY REMAINS IN EFFECT... THE COLD FRONT HAS MOVED THROUGH THE MIAMI VALLEY. DRIER AIR MOVING IN ON STRONG WEST WINDS BEHIND THE FRONT WILL NOT ALLOW FOR THUNDERSTORMS. THEREFORE...THE TORNADO WATCH IN THIS AREA HAS BEEN CLEARED. HOWEVER...THE COLD AIR BEHIND THE FRONT WILL BE STRONG...AND DAMAGING WINDS 25 TO 35 MPH WITH POSSIBLE GUSTS TO 50 MPH OR HIGHER REMAIN POSSIBLE THIS AFTERNOON INTO THE EVENING HOURS. A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT.
Special weather statement, Apr 28, 1:28 PM EDT, 44 minutes before
INZ074-075-080-KYZ089>092-094-095-OHZ061-062-070>072-077-281800- SPECIAL WEATHER STATEMENT...CORRECTED TO EXPAND AREA CLEARED NATIONAL WEATHER SERVICE WILMINGTON OH 126 PM EDT (1226 PM EST) SUN APR 28 2002 ...TORNADO WATCH CLEARED... ...WIND ADVISORY REMAINS IN EFFECT... THE COLD FRONT HAS MOVED THROUGH THE MIAMI VALLEY AND PORTIONS OF THE TRI-STATE WEST OF CINCINNATI. DRIER AIR MOVING IN ON STRONG WEST WINDS BEHIND THE FRONT WILL NOT ALLOW FOR THUNDERSTORMS. THEREFORE... THE TORNADO WATCH IN THIS AREA HAS BEEN CLEARED. HOWEVER...THE COLD AIR BEHIND THE FRONT WILL BE STRONG...AND DAMAGING WINDS 25 TO 35 MPH WITH POSSIBLE GUSTS TO 50 MPH OR HIGHER REMAIN POSSIBLE THIS AFTERNOON INTO THE EVENING HOURS. A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT (6 PM EST).
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:33 AM EDT | Severe Thunderstorm Warning | ILN | Preble | 42 min |
| Apr 28, 3:47 AM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 28 min |
| Apr 28, 4:25 AM EDT | Severe Thunderstorm Warning | ILN | Brown | 35 min |
| Apr 28, 5:07 AM EDT | Flash Flood Warning | ILN | Scioto | 3 hr |
| Apr 28, 11:44 AM EDT | Severe Thunderstorm Warning | ILN | Greene, Montgomery | 61 min |
| Apr 28, 12:10 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 50 min |
| Apr 28, 12:26 PM EDT | Severe Thunderstorm Warning | ILN | Madison | 49 min |
| Apr 28, 12:42 PM EDT | Severe Thunderstorm Warning | ILN | Pickaway | 63 min |
| Apr 28, 12:50 PM EDT | Severe Thunderstorm Warning | ILN | Clinton | 40 min |
| Apr 28, 1:11 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 49 min |
| Apr 28, 1:20 PM EDT | Severe Thunderstorm Warning | ILN | Highland | 55 min |
| Apr 28, 1:36 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 39 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.